Monday, September 1, 2014
Addiction and Substance Abuse
About five days ago I took a mushroom, not that much, more like the stem than anything. But it was the first time that I had done this. I had a very bad experience and went into a panic attack. The day after I took the mushroom I began having symptoms. I had nausea that was almost constant and has affected my appetite, diarrhea with a mucous and a brown gel and paper substance, minor chest pains in the left chest that feels like something is pressing, anxiety, and I`m coughing up mucous that`s almost black. I have been to the hospital twice, two different hospitals, and both had me on an EKG, both took chest X-Rays, and both watched my blood pressure, heart rate, and took blood work. However, I was sent home both times. The first doctor tried to have me buy medication for heart burn, which I also have and I know is totally different. The second doctor just told me that I looked okay after he had reviewed everything. He gave me a script for donnatal and sent me home. I haven`t been able to fill the script yet and it was just today that I came from the second doctor. I was told by a friend of mine that a friend of her`s passed away five days after taking another controlled substance, only complaining about chest pains until he died in his sleep. From what they found out, he was slowly poisoned because his body could not get rid of the toxins. I am overcome by fear that this will happen to me. The symptoms over these past few days seem to worsen when I wake up and ease as the day passes. The nausea isn`t as bad right now, and the chest pains are not that much of a factor, but I still continue to have diarrhea with mucous and the brown membrane stuff. Am I being slowly poisoned and is this a sign of this or is it something else? Should I go to another doctor? From what I read on emedicine about damage from mushrooms, that it can manifest itself anywhere from three weeks from ingestion.
I do not know what is causing your symptoms exactly. It is possible that it is from the mushroom, but the mushroom may have been contaminated with other substances.
If the symptoms continue, seek help from a doctor who can follow you on a regular basis, and be sure to share the truth about what you took.
Christina M Delos Reyes, MD
Assistant Professor of Psychiatry
School of Medicine
Case Western Reserve University